Uncategorized, medication

One Week Later

Dancers_-_Statues_in_Okayama_City,_Japan_-_DSC01742.JPGYou have probably noticed I have been absent for the past week or so. This is for 2 reasons: 1) I have had finals, and grad school finals are like exams on steroids so I spent most of my time studying last week and 2) The Great Olanzapine (aka Zyprexa) Lessening of May has begun! I wanted to allow for a break so I could accurately report on what my brain has been up to, and I presently feel I can do so! Let’s begin.

In the past when I have had GOLs, there have been quite a few adverse side-effects. These include two to three weeks of severe depression, nausea, insomnia, and disinterest in most everything. Overall, it is a crummy bit of time. But I am rewarded after those few weeks with more energy, a clearer mind, and a better-working memory. I accept the trade as unfair, but a necessary part of getting myself back.

This GOL, as the times before, I was preparing for the worst. I had stocked up on inspirational quotes and calming pictures, and I had contacted close friends so they knew what was coming and how to help. Except I didn’t end up using any of the resources that I put into place because something weird happened: the awful didn’t come.

Instead, parts of my brain woke up from the dark world its been dormantly existing in for the past two years. It started with my sense of touch. One afternoon, I was lounging with my rabbit, and I was astonished by how soft he felt. I thought perhaps his diet was going well and thought nothing of it. But then I started noticing fabrics: the intricate criss-cross pattern in a 500-ct sheet; and the short velvet on one of my dresses, where each piece had a starting and ending point. My fingertip could softly press against another, and it was like the butterfly kisses my mom used to give me as a child. And then my taste started coming back. Coffee tasted darker and richer; chocolate tasted grainy and sweet. It was like being re-introduced to the world. Being born again. I was a child tasting soda for the first time. A teenager holding hands with her partner for the first time. All of this laid out before me, and honestly? It was intensely overwhelming, and it still is. I am living in a world of firsts, and it is a lot to get accustomed to. But it is also exciting. The world is new and fresh, like after a spring rain. And I have the pleasure of savoring every second of joy and sensation this life has to offer.

There is one other part of my brain that has woken up this week. I used to love music, art, plays, novels, and dancing. But these past two years, I haven’t sang in the shower a single time, auditioned for a show, read more than two books for pleasure, or been to the art museum once. This Thursday, however, I felt a spark. The lights went on and everything lit up in full technicolor. Out of seemingly nowhere, I wanted to dance and sing and read and look at art all at the same time. A part of me that had been a huge part of my identity had come back to life, and I am happy to report she is still here.

I am thankful that this GOL has not brought distress, but rebirth. I know this is not typical for me, or for others. If you or someone you know is having issues with Olanzapine (Zyprexa) withdrawal, please feel free to comment, or send me a message. Although I am not there this time, I have been in the dark spaces this drug creates, and I would be happy to offer support or a listening ear.

–KMJ

Uncategorized, medication

What’s it like to take Brain-Altering Meds?

brain-951845_960_720**The blog is in no way intended to demonize medication. The experience is that of the author’s with a medication that was, in the author’s opinion as well as her current doctors, prescribed hastily, inappropriately, and at too high of a dose.**

The cold drink of water. The chalk-but-not-chalk taste against my throat. The deep breath after. I close my eyes and think about the medicine being processed inside my middle, then traveling upward to my brain, where it works like a too-motivated intern, blocking certain communication signals. It dampens my nervous system. Its job is to make me–the me that is my memories, my feeling, my soul–to not be at all. Like a thief, it robs me of my passion, my drive, my ambition. But it makes the tics stop. The tics stop, and people around me don’t notice that I am the way I was made. And this is what my medication is like. The medication that alters my brain to make me fit into society’s perfect shape.

It was a numb, unfeeling place for me to be on high dosages of brain-altering medication. One where new memories were not formed. I walked as a very real zombie for a time in my life, eating and sleeping, but not feeling–physically or emotionally. Foods did not taste as vibrant and tactile sensations were dull. And this turned me into a person I did not recognize. I was not compassionate or empathetic towards others, and I could not handle any amount of companionship without crumbling underneath it. I also did not handle my responsibilities well–missing deadlines or not attempting projects at all.

I know it may seem like the “easy way out” to blame the medication. If I could have only been stronger or more organized or cared more or, or, or….

But what more accurately happened with these brain-altering medications, is that I lost control. I was totally at the mercy of that too-motivated intern who sat at the desk of my brain and pulled the strings. I was like a dead-eyed puppet, waiting for the next dose to destroy that day’s sense of self. But also to stop the tics. For though every part of who I was was gone, so were the tics. And people seemed to like that.

–KMJ

Uncategorized

My Medication Story

Pill2

You may be wondering why you would care to learn about my medication story. And I have one answer for you: it is a damn good story.

I began taking medication right before college started, but that patrticular story is entirely uninteresting. When the story becomes interesting is with the introduction of Olanzapine. A thing about Olanzapine–if it is not used in at least one of the seven circles of hell, I do believe new management is required post haste.

What is Olanzapine? It is actually a drug used to treat schizophrenia, usually as a near-last resort. But for me, a Tourette’s patient, it was used as a first choice, at a very high dose. Why?

In January 2015, there were a lot of stressors in my life, including moving into a new apartment, best friends traveling abroad, and a breakup. Additionally, stressors from my past were catching up with me, mainly the way that I had been treated by certain individuals because of my Tourette Syndrome (ranging from conversations about how I needed to be “fixed” to blatant mocking–I should note all of which were by adults). I felt like I was a bastardization of a person, with no support system and no way out of what I felt was the prison of my tics. After a while of severe depression and self-hatred, I was hospitalized for mental care.

I was in the hospital for 5 days, and a lot of the things I learned about myself and about coping were very therapeutic. I learned how to be kind to myself. And the people who were in the mental care unit with me did not mind that I had Tourette’s, which was the first time that had ever happened. They saw beauty in my life. And that was incredible.

But then I met the psychiatrist. He was kind enough, I suppose, but he kept pushing me to “admit” to things about my mental health that weren’t true. For example, on the first day, I said that internally, I felt like I always was pushing myself to be perfectionistic. Over the course of the next 3 days, he kept asking leading questions about the “voices in my head.” He put me on Olanzapine the first time he saw me. I should note that the hospital took away our phones, and we did not have any internet access while in the unit, so I had no way of knowing what I was getting myself into. They gave me a side effects sheet, but the sheet in no way explained the hell I was going to be put through. By the end of the 5 days, I was on 10 mg, a very high dose.

Olanzapine took everything away from me. I do not remember a full year of my life, because my mind was so impaired. I’ve only now realized that it also took away many of my sensory perceptions. I slept for days at a time, unable to muster the energy to open my eyes, let alone get out of bed. At one point, my parents sent the police to my apartment because they could not get in touch with me for so long that they thought something had happened to me–I had been asleep for days, unresponsive to alarms and phone calls. I went from a straight A student from barely being able to go class. Every part of me that had made me, me, was gone.

After 6 months, I wanted to get off of Olanzapine. I started the process in the summer of 2015. It is now April 2017, and I am at 2.5 mg. Nearly 2 years, and only 7.5 mg of improvement. The withdrawal symptoms associated with lessening a dose are almost worse than the medication itself.

On Friday, I go to get another reduction. I plan to blog throughout the experience, so as to shed light on what we as Tourette’s patients go through to fit in to society, in the hopes that one day we might find the magic pill that will stop the mocking and the calls to be “fixed.”

–KMJ